Alert archive / Kansas / Flash Flood Warnings in 2025

Flash Flood Warning 5, NWS Topeka, KS

April 23, 2025Jackson County, Nemaha County, Kansas

NWS Topeka, KS issued this flash flood warning at Apr 23, 2025, 4:01 PM CDT for Jackson County, Nemaha County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2025, 4:01 PM CDT (21:01 UTC)
Expired
Apr 23, 2025, 7:41 PM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Jackson County, KS, Nemaha County, KS

The radar

The Topeka radar (KTWX), 74 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.0 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2025-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2025-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2161 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

804 
WGUS53 KTOP 232101
FFWTOP
KSC085-131-240100-
/O.NEW.KTOP.FF.W.0005.250423T2101Z-250424T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
401 PM CDT Wed Apr 23 2025

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  Northeastern Jackson County in northeastern Kansas...
  Southeastern Nemaha County in northeastern Kansas...

* Until 800 PM CDT.

* At 401 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3.5 inches of 
  rain have fallen. Additional rainfall amounts of 1 to 3 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Holton, Circleville and Netawaka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3962 9582 3964 9564 3945 9563 3946 9591
      3962 9593

FLASH FLOOD...RADAR INDICATED

$$

53
1 follow-up statement
349 
WGUS73 KTOP 240041
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
741 PM CDT Wed Apr 23 2025

KSC085-131-240051-
/O.CAN.KTOP.FF.W.0005.000000T0000Z-250424T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson KS-Nemaha KS-
741 PM CDT Wed Apr 23 2025

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN JACKSON AND 
SOUTHEASTERN NEMAHA COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

&&

LAT...LON 3962 9582 3964 9564 3945 9563 3946 9591
      3962 9593

$$

BD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Apr 23, 2:30 PM CDT, 1 hour 31 minutes earlier. Its key messages:

  • -Scattered strong to severe thunderstorms continue this afternoon. Storms could produce quarter sized hail, strong winds and localized flash flooding. -On and off chances for storms remain in the forecast until a cold front moves through early Friday. -A brief break in precipitation chances will start the weekend before rain returns to the forecast.
Area forecast discussion, Apr 23, 2:30 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
230 PM CDT Wed Apr 23 2025

.KEY MESSAGES...

-Scattered strong to severe thunderstorms continue this
 afternoon. Storms could produce quarter sized hail, strong
 winds and localized flash flooding.

-On and off chances for storms remain in the forecast until a cold
 front moves through early Friday.

-A brief break in precipitation chances will start the weekend
 before rain returns to the forecast.

&&

.DISCUSSION...
Issued at 227 PM CDT Wed Apr 23 2025

Remnants of yesterday's surface boundary in northern KS, combined
with a subtle mid-level wave and some isentropic ascent led to the
development of scattered convection in the area by midday today.
Instability has been increasing this afternoon as temperatures
warm and boundary layer moisture increases. Shear has been very
weak, so storms have had a tendency to develop quickly, then
remain fairly stationary as they produce heavy rain and some
hail. Various outflow boundaries will now also act as areas of
lift as shear and instability continue to increase. Thus,
scattered storms will remain in the forecast into this evening.
Large hail, damaging wind gusts and localized flash flooding
will be possible with the strongest storms.

Have POPs continuing into the overnight period, with the higher
probabilities across northern sections of KS as another weak shortwave
and associated vort max ride through the southwest flow aloft. There
could be a break in precipitation Thursday morning and midday before
a more obvious mid-level wave and a surface cold front move across
the area late in the day. With that, another round of scattered
convection is expected to develop. If after dark, instability will
be a bit more limited and the severe risk will not be as high.
Flooding might be one of the more concerning hazards, especially if
rain falls in areas that are already saturated from recent rainfall.

Surface high pressure will start to work into the area behind
Thursday night's cold front, and a upper ridge will build aloft on
Friday. So a brief dry stretch of weather is expected Friday
afternoon through much of the day Saturday. Temperatures will
top out in the 60s during that timeframe with the cooler air
mass in place. Have POPs increasing again on Sunday as a WAA
pattern sets up ahead of an approaching longwave trough axis
west of the region. The threat for severe weather could increase
once again when that trough nears KS on Monday, depending on
the timing of the surface front and associated instability axis.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1230 PM CDT Wed Apr 23 2025

Scattered storms are developing at midday around the area. Given
the scattered nature, confidence is not high in whether storms
will directly impact airports and the timing. Thus, have kept a
mention of PROB30 for a few hours this afternoon and early this
evening. Will monitor radar and amend if necessary. Chances
decrease later this evening but will increase again toward the
end of the 18Z TAF period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Teefey
AVIATION...Teefey
Hazardous weather outlook, Apr 23, 2:32 PM CDT, 1 hour 29 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
232 PM CDT Wed Apr 23 2025

KSZ008>012-020>024-026-034>040-054>056-058-059-241945-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
232 PM CDT Wed Apr 23 2025

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

Scattered strong to severe thunderstorms remain possible into this
evening. Large hail, damaging wind gusts and localized flash flooding
could occur.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low chance for severe thunderstorms Thursday afternoon
and evening. Localized areas of heavy rain capable of causing
flooding are possible by Thursday night.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Local storm report, Apr 23, 3:10 PM CDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
310 PM CDT Wed Apr 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     Hail             Greenleaf               39.73N 96.98W
04/23/2025  E1.00 Inch       Washington         KS   Public

            Report from mPING: Quarter (1.00 in.).

&&

JP
Local storm report, Apr 23, 3:13 PM CDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
313 PM CDT Wed Apr 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     Hail             2 WNW Linn              39.70N 97.12W
04/23/2025  E0.88 Inch       Washington         KS   Trained Spotter

&&

JP
Special weather statement, Apr 23, 3:17 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Topeka KS
317 PM CDT Wed Apr 23 2025

KSZ011-024-232100-
Jackson-Nemaha-
317 PM CDT Wed Apr 23 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN NEMAHA AND
NORTHWESTERN JACKSON COUNTIES THROUGH 400 PM CDT...

At 317 PM CDT, Doppler radar was tracking a strong thunderstorm over
Circleville, moving north at 10 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vegetation is possible.

Locations impacted include...
Wetmore, Circleville, and Netawaka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3950 9575 3952 9595 3965 9592 3965 9572
TIME...MOT...LOC 2017Z 193DEG 8KT 3953 9587

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
Special weather statement, Apr 23, 3:47 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Topeka KS
347 PM CDT Wed Apr 23 2025

KSZ026-232130-
Jefferson-
347 PM CDT Wed Apr 23 2025

...A STRONG THUNDERSTORM WILL IMPACT EASTERN JEFFERSON COUNTY THROUGH
430 PM CDT...

At 347 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of McLouth, moving north at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Hail damage to outdoor objects
         and vegetation is possible.

Locations impacted include...
Winchester and McLouth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3913 9519 3906 9519 3906 9529 3934 9529
      3932 9518 3913 9518
TIME...MOT...LOC 2047Z 184DEG 14KT 3912 9521

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Reese
Special weather statement, Apr 23, 3:49 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Topeka KS
349 PM CDT Wed Apr 23 2025

KSZ024-232130-
Jackson-
349 PM CDT Wed Apr 23 2025

...A STRONG THUNDERSTORM WILL IMPACT EASTERN JACKSON COUNTY THROUGH
430 PM CDT...

At 348 PM CDT, Doppler radar was tracking a strong thunderstorm near
Holton, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Hail damage to outdoor objects
         and vegetation is possible.

Locations impacted include...
Circleville, Whiting, Holton, Netawaka, Denison, and Mayetta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3942 9557 3942 9559 3931 9559 3928 9570
      3944 9589 3957 9583 3957 9579 3965 9579
      3965 9557
TIME...MOT...LOC 2048Z 215DEG 12KT 3947 9577

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Reese
Special weather statement, Apr 23, 3:51 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Topeka KS
351 PM CDT Wed Apr 23 2025

KSZ023-024-232130-
Pottawatomie-Jackson-
351 PM CDT Wed Apr 23 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL POTTAWATOMIE AND
SOUTHWESTERN JACKSON COUNTIES THROUGH 430 PM CDT...

At 350 PM CDT, Doppler radar was tracking a strong thunderstorm near
Emmett, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Hail damage to outdoor objects
         and vegetation is possible.

Locations impacted include...
Potawatomi Reservation and Emmett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3922 9612 3932 9623 3954 9601 3928 9571
TIME...MOT...LOC 2050Z 230DEG 18KT 3930 9611

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Reese

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 8:04 PM CDTSpecial Weather StatementTOPWabaunsee26 min
Apr 22, 8:15 PM CDTSevere Thunderstorm WarningTOPOttawa30 min
Apr 22, 8:38 PM CDTSevere Thunderstorm WarningTOPDickinson, Ottawa22 min
Apr 22, 8:56 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Ottawa34 min
Apr 22, 8:58 PM CDTSevere Thunderstorm WarningTOPOttawa32 min
Apr 22, 9:20 PM CDTSevere Thunderstorm WarningTOPDickinson, Morris25 min
Apr 22, 9:29 PM CDTSevere Thunderstorm WarningTOPClay, Riley18 min
Apr 22, 9:38 PM CDTSevere Thunderstorm WarningTOPDickinson, Morris37 min
Apr 22, 10:08 PM CDTSpecial Weather StatementTOPWabaunsee37 min
Apr 22, 10:10 PM CDTSpecial Weather StatementTOPLyon35 min
Apr 22, 10:16 PM CDTSpecial Weather StatementTOPDickinson29 min
Apr 22, 10:19 PM CDTSpecial Weather StatementTOPOttawa26 min
Apr 22, 10:30 PM CDTSpecial Weather StatementTOPLyon30 min
Apr 22, 10:34 PM CDTAreal Flood AdvisoryTOPDickinson, Morris3 hr
Apr 22, 10:46 PM CDTSpecial Weather StatementTOPDickinson29 min
Apr 22, 11:23 PM CDTSpecial Weather StatementTOPDickinson37 min
Apr 22, 11:27 PM CDTSpecial Weather StatementTOPDickinson33 min
Apr 23, 12:01 AM CDTSpecial Weather StatementTOPDickinson29 min
Apr 23, 1:17 AM CDTSpecial Weather StatementTOPShawnee, Wabaunsee28 min
Apr 23, 1:46 AM CDTSpecial Weather StatementTOPDouglas, Shawnee, Wabaunsee29 min
Apr 23, 2:16 AM CDTSpecial Weather StatementTOPDouglas, Shawnee, Wabaunsee29 min
Apr 23, 2:46 AM CDTSpecial Weather StatementTOPDouglas, Shawnee, Wabaunsee29 min
Apr 23, 3:20 AM CDTSpecial Weather StatementTOPDouglas, Shawnee55 min
Apr 23, 12:30 PM CDTSpecial Weather StatementTOPRiley30 min
Apr 23, 12:38 PM CDTSevere Thunderstorm WarningTOPMarshall, Riley37 min
Apr 23, 1:18 PM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie, Riley27 min
Apr 23, 1:21 PM CDTSpecial Weather StatementTOPRiley24 min
Apr 23, 1:41 PM CDTSevere Thunderstorm WarningTOPPottawatomie23 min
Apr 23, 1:58 PM CDTSevere Thunderstorm WarningTOPMarshall, Riley, Washington17 min
Apr 23, 2:01 PM CDTSevere Thunderstorm WarningTOPJackson, Nemaha44 min
Apr 23, 2:06 PM CDTFlash Flood WarningTOPMarshall, Riley3 hr
Apr 23, 2:43 PM CDTSevere Thunderstorm WarningTOPWashington47 min
Apr 23, 2:57 PM CDTSpecial Weather StatementTOPPottawatomie33 min
Apr 23, 3:17 PM CDTSpecial Weather StatementTOPJackson43 min
Apr 23, 3:24 PM CDTSevere Thunderstorm WarningTOPWashington24 min
Apr 23, 3:47 PM CDTSpecial Weather StatementTOPJefferson43 min
Apr 23, 3:49 PM CDTSpecial Weather StatementTOPJackson41 min
Apr 23, 3:51 PM CDTSpecial Weather StatementTOPJackson39 min
Apr 23, 4:00 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie30 min
Apr 23, 4:07 PM CDTSpecial Weather StatementTOPWabaunsee38 min
Apr 23, 4:19 PM CDTSevere Thunderstorm WarningTOPJackson, Shawnee41 min
Apr 23, 4:21 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Wabaunsee39 min
Apr 23, 4:50 PM CDTTornado WarningTOPJackson, Jefferson, Shawnee25 min
Apr 23, 4:56 PM CDTSpecial Weather StatementTOPShawnee49 min
Apr 23, 4:59 PM CDTSpecial Weather StatementTOPDouglas46 min
Apr 23, 5:11 PM CDTSpecial Weather StatementTOPJefferson49 min
Apr 23, 5:17 PM CDTSevere Thunderstorm WarningTOPDouglas, Osage, Shawnee28 min
Apr 23, 5:40 PM CDTSpecial Weather StatementTOPOsage35 min
Apr 23, 5:47 PM CDTSpecial Weather StatementTOPShawnee43 min
Apr 23, 5:51 PM CDTAreal Flood AdvisoryTOPShawnee114 min
Apr 23, 5:57 PM CDTSevere Thunderstorm WarningTOPOsage18 min
Apr 23, 6:10 PM CDTSpecial Weather StatementTOPDouglas50 min
Apr 23, 6:13 PM CDTSevere Thunderstorm WarningTOPOsage32 min
Apr 23, 6:26 PM CDTSpecial Weather StatementTOPOsage49 min
Apr 23, 6:31 PM CDTSevere Thunderstorm WarningTOPOsage29 min
Apr 23, 6:44 PM CDTFlash Flood WarningTOPOsage4 hr

Nearby

Flash Flood Warnings in Kansas, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.